Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On sets of integers which contain no three terms in geometric progression

Author: Nathan McNew
Journal: Math. Comp. 84 (2015), 2893-2910
MSC (2010): Primary 11B05, 11B75, 11Y60, 05D10
Published electronically: May 14, 2015
MathSciNet review: 3378852
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of looking for subsets of the natural numbers which contain no three-term arithmetic progressions has a rich history. Roth's theorem famously shows that any such subset cannot have positive upper density. In contrast, Rankin in 1960 suggested looking at subsets without three-term geometric progressions, and constructed such a subset with density about 0.719. More recently, several authors have found upper bounds for the upper density of such sets. We significantly improve upon these bounds, and demonstrate a method of constructing sets with a greater upper density than Rankin's set. This construction is optimal in the sense that our method gives a way of effectively computing the greatest possible upper density of a geometric-progression-free set. We also show that geometric progressions in $ \mathbb{Z}/n\mathbb{Z}$ behave more like Roth's theorem in that one cannot take any fixed positive proportion of the integers modulo a sufficiently large value of $ n$ while avoiding geometric progressions.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11B05, 11B75, 11Y60, 05D10

Retrieve articles in all journals with MSC (2010): 11B05, 11B75, 11Y60, 05D10

Additional Information

Nathan McNew
Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755

Received by editor(s): October 8, 2013
Received by editor(s) in revised form: March 1, 2014
Published electronically: May 14, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society